Follow
Share

My elderly mom has been experiencing these symptoms every morning: shortness of breath, heart racing, hands shaking, feeling of suffocation, headache, fearfulness, nausea (occasionally), coughing, stuffed nose (but not a cold), dry mouth, and recently ringing in the ear. They last all day until later in the afternoon. She went to the ER a couple of times and they determined it wasn't the heart or the lung after a whole bunch of tests. Her doctor thinks it might be high anxiety but he's not sure. He gave her plenty of anti-depressant and sleep-aid medication but they don't always work. She no longer goes to sleep naturally. She has a really hard time falling asleep even with all these medications. She has early onset dementia. Could dementia be causing all these symptoms or could it be something else? Anyone has any idea?

Jigsaw, your response to CM on the plant issue reminded me of something that's a little bit outside the full range of all the symptoms, but it does affect air and breathing.

My sister always had air filters running, I used a small one at work, and eventually bought a larger HEPA air filter for my father and one for me.

It made a tremendous difference in the quality of the air. I used it when I was doing spring cleaning, or pulling up the carpeting to be replaced.

Spider plants and a few others (which I can't recall at the moment) also have air filtering properties.

The comment on Flonase reminded me that air quality is so important to breathing easily.

You might also get a hygrometer to measure moisture in the air; I can always tell when the air gets dry in the winter, but the hygrometer's moisture levels are a reminder to use the HEPA air filter.

Something else that can cause shortness of breath is pesticide residue on foods. Look up the "dirty dozen" list of foods that are most contaminated. I can always expect to experience shortness of breath after eating certain fruits, regardless of how thoroughly I scrub them. Sodium nitrate and nitrite on foods also can cause respiratory difficulty.
Helpful Answer (2)
Reply to GardenArtist
Report

Has your Mom's shortness of breath and heart racing gotten any better since she starting using the Flonase spray?
Helpful Answer (0)
Reply to DeeAnna
Report

Hi DeAnna, no she is not taking any Beta-Blocker. She is taking Amlodipine which is another high-blood pressure medication.

Hi Countrymouse, there is no plant anywhere. Although, the stuffed nose might be pollen-related. I got her some Flonase and her congested nose problem is gone. We did leave the house empty for a couple of years. So maybe there are some critters that crawled without us knowing. The fact that there are some days that she feels completely fine makes me think that this is internal.
Helpful Answer (0)
Reply to jigsaw
Report

Headache, coughing and sluggishness in the morning can be symptoms of sleep apnea. If you can, try to observe her while she sleeps. Look for snoring or gasping. Look and feel over her mouth and nose. She may look like she breathes but does she move air?
Helpful Answer (2)
Reply to MACinCT
Report

Jigsaw, I learned about different manufacturers' pill and side effects from one of the techs at the Coumadin clinic. Rehab facilities can enter into contracts with specific pharmacies, which supply their own brands of meds. Returning home, I saw changes when we went to the Coumadin Clinic. There almost always had to be an adjustment in the warfarin dosage after discharge from rehab.

Discussing this with one of the techs, I learned that a particular brand of warfarin wasn't always consistent, although that was several years ago and I don't remember why w/o digging through volumes of medical notes.

I also experienced that with anesthesia. In sharing that with an anesthesiologist prior to a procedure, and insisting that no meds with certain additives be given, I learned that these additives vary among anesthesia meds. So he chose one w/o the additives to which I was allergic and I had no problems.
Helpful Answer (0)
Reply to GardenArtist
Report

Just as an additional thought, since these symptoms are coming on overnight and wearing off slowly during the day: have you had a really thorough look round her bedroom for any possible environmental causes? A plant outside the window that's producing a particular kind of pollen, "little visitors" like ants or termites, some kind of pathogen that's taken up residence in her mattress. You do get some weird and wonderful goings-on that are no reflection on anybody's housekeeping. Might be worth ruling out, anyway.
Helpful Answer (3)
Reply to Countrymouse
Report

In regards to freqflyer's comment that different manufacturing companies' pills could have different effects, it happens more than you would think. And it isn't always the MEDICATION that is the problem, it is the INACTIVE INGREDIENTS (all of those chemicals listed at the bottom of the label) that are the cause of the problem. Sometimes the WAY a medication is MANUFACTURED can cause problems also.

I have a friend who has to be careful about which brand of certain prescription medications she takes because of the inactive ingredients. Luckily her pharmacist is willing to help her get the prescription medications that don't have the inactive ingredients that she has problems with.

Is your Mom taking a Beta Blocker (propranolol, atenolol, metoprolol are the most common)? The symptoms that you mention often occur in people who are taking a Beta Blocker:
shortness of breath, heart racing, hands shaking, feeling of suffocation, headache, fearfulness, nausea (occasionally), coughing, stuffed nose (but not a cold), dry mouth, and recently ringing in the ear.

If your Mom is taking a Beta Blocker, maybe your Mom needs to change to a different Beta Blocker or have the dosage of her current Beta Blocker medication decreased. Talk to your doctor about dosage changes. Please do NOT change the dosage of your Mom's medications without the doctor's knowledge.
Helpful Answer (0)
Reply to DeeAnna
Report

Thanks everyone for your ideas and suggestions. I certainly have a lot of homework to do. I'll keep you guys posted. Thanks so much!!!
Helpful Answer (0)
Reply to jigsaw
Report

freqflyer, hmm, interesting! I never thought different manufacturing companies' pills could have different effects. Thanks!
Helpful Answer (1)
Reply to jigsaw
Report

shakingdustoff, sorry to hear your mom also has dementia. It's such a cruel disease. So, my mom exhibited these symptoms before her doctor prescribed anti-depressants and sleeping-aids, unless those older medications are now giving her these symptoms. I will review her medications and see if I see any similarities between her symptoms and those side effects. Thanks!
Helpful Answer (0)
Reply to jigsaw
Report

wally003, she had her thyroid checked every year and as recently as March this year. Her doctor said there is no need to do another test since she hasn't shown any problem in all these years. Does that make sense? Although, I have seen that there are so many similar symptoms listed on the web page you sent me.
Helpful Answer (0)
Reply to jigsaw
Report

jeannegibbs, yes I meant early stage dementia. Her doctor is now suggesting her to see a geriatric psychiatrist and a neurologist, which I hope I can get her to go. Many times, she just doesn't like seeing doctors or specialists since she doesn't think she has a problem.
Helpful Answer (1)
Reply to jigsaw
Report

jigsaw, as shakingdustoff had mentioned above, it could side effects from the pills that your Mom is taking.

Sometimes we can be sensitive to pills, not to the medicine in the pill, but to the fillers used to make the pill larger so it is easier to handle... to the binder used to keep the pill together so it doesn't dust apart... to the coating on the pill which makes it easier to swallow.

I ran into that situation with one prescription medicine I was taking, and after a lot of trial and error, found a pharmaceutical manufacturing company that had the pill without the side effect. What is surprising, I noticed one of my Mom's pill bottles, she said she could only use from that company, too.
Helpful Answer (2)
Reply to freqflyer
Report

You are doing the right thing, by bringing all these symptoms to the attention of her doctor. And they are taking it seriously and performing tests. That is all to the good.

Do you mean your mother has early stage dementia? (Early onset means it started before age 65.) Has the type of dementia been suggested? Is she being followed by a dementia specialist? (Such as a behavioral neurologist or a geriatric psychiatrist?)

Dementia can certainly interfere with sleep patterns! It can cause lots and lots of different symptoms. Dementia means there are defects in the brain, and the brain controls everything! But the particular set of symptoms you describe aren't something common, or at least I haven't heard of them. (We hear about lots of dementia symptoms on this forum.)

I think it would be advisable to see a doctor very well versed in dementia symptoms and treatments.
Helpful Answer (3)
Reply to jeannegibbs
Report

I haven't experienced this with my mom or anyone else.
could it be a thyroid problem. like Hyperthyroidism
symptoms:
www.mayoclinic.org/diseases-conditions/hyperthyroidism/symptoms-causes/syc-20373659
Helpful Answer (2)
Reply to wally003
Report